mercoledì 25 gennaio 2017


Disclaimer: NEVER cold turkey a medication. Consult your doctor and do your own independent research when starting or discontinuing a medication.
Today I present to you my beautiful and smart friend and mom of one, Helen. Helen was initially put on meds for what is called postpartum depression (PPD) and anxiety (PPA). Many women experience symptoms of depression and/or anxiety after the birth of a child. But is this simply due to a chemical imbalance in the brain?
The causes of PPD/PPA are varied. Some studies implicate hormonal imbalances that occur after birth as the main cause of PPD/PPA. Other studies have implicated imbalances in blood sugar levels as a potential cause. Nutritional deficiencies are believed to be behind some of those blood sugar imbalances. Thyroid issues have also been implicated as well. Pain medications used during childbirth, in particular nitrous oxide (laughing gas) in those with MTHFR mutations, have been implicated as well.
However, an imbalance in brain's chemicals have never been shown to be the ROOT cause of PPD; therefore, "modern" medicine's attempts to treat all these potential causes of PPD/PPA with meds that alter brain chemicals is naive at best but also potentially dangerous.

Given that some dads also experience PPD/PPA symptoms shows that these mental conditions are in large part SITUATIONAL. You take a very resilient, mentally healthy individual and suddenly make him/her in charge of this frail human being who has CONSTANT needs for feeding, affection, diaper changes, etc., you add in nights and nights with little or no sleep and no help from family/friends and the end result is likely one of mental breakdown. This is especially true for parents of vaccine injured children, premature babies or colicky babies. For some women the feel-good chemicals produced during breastfeeding are key in preventing full blown PPD/PPA from occurring. For other women, the PRESSURE from the breastfeeding-Nazis to breastfeed no matter what even when their bodies are not cooperating and producing enough milk, is enough to drive them over the edge into PPD/PPA. For some women the disappointment and judgment in getting a C-section brings them down as well.
What we call a mental breakdown is nothing less than a disruption of the hypothalamic-pituitary-adrenal axis (HPA) which is sometimes called adrenal fatigue, a condition which shares the same symptoms as what we call mental illness but that "modern" medicine fails to recognize. Why? Because if they were to recognize it, the field of Psychiatry would collapse! It is well known that alterations to the HPA axis results in alterations in thyroid function as well and that prior hormonal imbalances, stress, lack of sleep overexercising, etc. all can result in or lower the threshold for developing adrenal fatigue.
In the extreme, HPA axis disfunction can result in symptoms of OCD, extreme depression/anxiety and even psychosis. However, modern medicine denies that HPA axis disregulation even exists and calls it mental illness and throws drugs at it, drugs that have been SHOWN to worsen HPA axis disregulation in some, drugs that can cause suicidal thoughts and even URGES as part of med-induced akathisia and/or psychosis. For example, a single 30 mg dose of Prozac has been shown to DOUBLE cortisol secretion. In some individuals, the body adapts to these changes, but in others these med-induced changes brings the body out of balance and worsen symptoms in the long-term (sometimes even in the short-term).
For more information see:
"Men also get postpartum depression"…/…/men-also-get-postpartum-depression…
"Hi, my name is Helen and this is my psychiatric drug story. After the birth of my daughter Amalia in 2008, I was prescribed the antidepressant Lexapro and the benzodiazepine Clonazepam. My story is different from many others who are suffering a great deal from these medications. My doctor thought I had postpartum depression; therefore, I was given both medications for depression and insomnia.
As soon as I started taking the medications, I felt different. I built a tolerance to them right away, so two months into taking the medications, I decided that I wanted to come off of them. Without my doctor’s approval, I started tapering the Lexapro but was still on the benzodiazepine. I soon as I came off the Lexapro, I started having symptoms I had never experienced before in my life. Not knowing that these were withdrawal symptoms from the Lexapro (and probably also from the benzodiazepine), I went back on the antidepressant as I had built a tolerance.
The second antidepressant my doctor prescribed was Zoloft and was on that for about eight months. I felt sick on these medications, but I had to work and function at home, even though I didn't feel like myself. I didn’t know that these were the effects of the drugs and thought that there was something “mentally ill” with me, so I stayed on the meds.
I was switched from Zoloft to Celexa, and then back on Lexapro. I stayed on these pills for about five years. I had no idea that I was experiencing adverse reactions from these pills until I joined the many Facebook groups where I met people who were experiencing the same thing as me. I was a mom, a wife, and a social worker. My career was taking off and I was getting my masters in social work, but had to drop out the second year due to the withdrawals from the medications. These pills have forever changed the course of my life.
I was on Lexapro for two and a half years and Clonazepam for four years. I was severely kindled but was determined to come off these pills. When I tapered the Lexapro over three months, all hell broke loose. I couldn’t stand the insomnia, brain zaps, fatigue, and heart palpitations. I was so dizzy and the list goes on and on. Four months after my Lexapro taper I decided to taper off of the Clonazepam, which took me another two and a half years to taper. My husband left me during the worst of my taper.
It has been three years since I last took a benzodiazepine or any other psych drug. Although I am doing better, I am still not healed. These drugs damage your whole body, your spirit, and takes away your identity. It's an experience I wish upon no one. If it's one thing I regret in my life, it is taking these pills. They have changed who I am and have changed the course of my life. Even though I am off of them now, I am still in protracted withdrawal.
I hope to one day go back to school and finish my masters in social work and help those who have been damaged by the system. Drugs are not the answer. Two things this experience taught me is to not take things for granted and to have one’s health. I yearn for the day to feel normal and happy again."
[thanks to Jennifer B. for help with editing]

Nessun commento:

Posta un commento